I'm having a problem with eating in general. I am 2 weeks post TT and my weight has gone crazy. According to my son, who is a doctor, once you are regulated on your thyroid meds, you should lose weight if you are hypo. But according to the posts on this forum, from people who are actually going through the same problem, I would tend to believe them. My son is not an endo. Stella seems to have the most knowledge about diet. She believes in a high protein, low carb diet and I think she is right.
Thanks. I just really didn't know if there were things you should avoid and things that would interfer with medications. I know my weight is crazy as well. I can weigh 5 pounds more one day than the day before. thanks!! Hopefully Stella will see the post.
Sorry, that message was unclear when I read it back. The people who post on this forum mostly have the problem of gaining weight when they take medication. It seems as though it is tough to regulate the meds, therefore, hard to regulate the metabolism. I hope that this makes more sense.
I've wondered about this topic myself. I’ve only come across a few things about it.
One item is walnuts, because they can interfere with the med. But that doesn't mean stay away entirely either. It just means to space them as far away from the med as possible - like eight hours or so. If that can't be done, skip them all together.
There are other foods I've read about that should be limited, like soy and things in the raw cabbage family. But that's only if you still have a thyroid because it can interfere with its functioning. If you don't have a thyroid, it doesn't matter one way or the other.
When I've come across this kind of stuff it makes me realize, again, something I’ve noticed about the thyroidless. What we have to manage more is not what’s going on with the thyroid itself, but what’s going on with the medication.
The basic rule of thumb on "maintaining" a weight (which means you may gain a pound or 5 or even 10 until you balance your actual T3 metobolic rate) ( BUT it will not skyrocket as many patients have happen) is to limit your carb intake along with consumption of sugar. These two components usually in healthy thyroid people can "burn" off and give that person energy. While in hypoT patients it is completely the opposite.
We tend to "store" these two and hense gain fat. Sugar is stored in hypoT patients and in return since we are so inclinded to develop more than one autoimmune disease after a Dx with thyroid disease - Diabeties is next usually.
It is about maintaing our insulin levels- both carbs and sugars change our hyperglycemic (sp) levels and change our insulin. Also cortisol levels are effected and fat is stored in areas we tend to dread.
So a good way to learn and help yourself is to check out three sources I found that help on this level. It is not a fix overnight - and especially if you are not regulated yet on meds and your Free T3 is not in the high ranges will you not start to see big improvements.
The Zone diet - Dr Sears
The South Beach Diet Plan
and Mary Shomon has a off beat version of the Zone available too. I find hers a little more vague on maintaing a meal plan though.
Good Luck and I am in the process of battling this buldge too. I have so far to date lost 6 of 25 pounds - BUT has taken 3 mths. I rarely exercise so I believe since I am euthryoid - or very close to optimal - I should get moving a bit more and maybe I will see better results.
Thanks Stella. That was very helpful. I do have a few pounds to lose but my basic concern was that maybe I wasn't eating the right foods and that is why I still feel so crappy. It sure is a long process feeling well again!!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.